Missouri, 2006

Flood in Missouri, May 31, 2006

May 31, 2006 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 2:24 PM CST, 36 minutes earlier.

Area forecast discussion, May 31, 2:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT WED MAY 31 2006

.DISCUSSION...

SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO PERCOLATE THROUGHOUT THE
DAY ACROSS OUR EASTERN CWA. ONE CAN SEE WHERE A BOUNDARY SITS BY
WATCHING THE NEWER STORMS IN NORTHEAST KANSAS MOVE TO THE
SOUTH...AND STORMS EAST OF I35 MOVE TO THE NORTH. SEVERAL WEAK VORTS
EXIST ACROSS EASTERN KANSAS AND MISSOURI AS WELL.  DUE TO WEAK
FLOW...MOVEMENT IS SLOW AND QUITE A BIT OF RAINFALL HAS FALLEN
ACROSS THE AREA.  A FEW CELLS IN THE EXTREME EASTERN CWA DEVELOPED
IN A MORE UNSTABLE AREA...AND WERE STRONGER FOR AWHILE UNTIL MOVING
TOWARDS FARTHER NORTH.  THIS ACTIVITY IS EXPECTED TO CONTINUE IN AN
UNCAPPED ENVIRONMENT THROUGH MUCH OF THE EVENING AS THE UPPER LEVEL
LOW SPINS CLOSER. WILL HAVE TO WATCH FOR LOCALIZED FLOODING THIS
EVENING/TONIGHT.  AREAS SOUTH OF I70 HAVE SEEN QUITE A BIT OF RAIN
THE LAST DAY OR TWO...BUT COUNTY FLOOD GUIDANCE REMAINS AOA 2
INCHES. A LITTLE LOWER IS HEADWATER GUIDANCE...WITH A FEW STREAMS IN
THE SOUTH UNDER AN INCH. WITH WEAK SHEAR...NOT EXPECTING MUCH FOR
SEVERE WEATHER...ALTHOUGH SMALL HAIL AND SOME GUSTY WINDS ARE
POSSIBLE.  THE HIGH PRESSURE TO OUR NORTH SLOWLY BUILDS IN WHICH
WILL EFFECTIVELY SHUT OFF THE THUNDERSTORMS. THE TIMING ON SHUTTING
OFF THE FAUCET IS A LITTLE IFFY WITH THE NAM SHOWING ANOTHER LOBE AT
THE UPPER LEVELS MOVING THROUGH EARLY THURSDAY MORNING.  HAVE KEPT
SOME LOW CHANCE POPS ON THURSDAY MORNING IN THE SOUTHEASTERN
COUNTIES FOR ANY RESIDUAL/ ENDING STORMS. WITH LITTLE TO NO COLD AIR
ADVECTION...ANY SUNSHINE SHOULD EASILY PUT US IN THE MID 80S ON
THURS. NAM SOUNDINGS SHOW MIXING UP TO NEARLY 7H.  GOOD MIXING AGAIN
ON FRIDAY...WITH HIGHS BACK UP TO JUST ABOVE NORMAL.  ALTHOUGH THERE
MAY BE SOME WAA/ELEVATED CONVECTION RIDE DOWN ON FRIDAY
NIGHT...LOOKING LIKE ANYTHING THAT FORMS MAY BE FARTHER WEST.  HAVE
KEPT CLOUD COVER INTACT BUT REMOVED SLIGHT CHANCES FOR NOW.

THE EXTENDED MODELS ARE STARTING TO SHOW A LITTLE MORE CONSISTENCY
WITH THE FRONT THAT IS EXPECTED TO COME THROUGH NEXT WEEK. HOWEVER
THE UPPER PATTERN HAS CHANGED...WITH NORTHWEST FLOW CONTINUING
INSTEAD OF THE FLATTENING AS SHOWN YESTERDAY. AS EARLY AS MONDAY
NIGHT...THE FRONT COULD BE IN THE NORTHWEST CORNER OF MISSOURI.
ALTHOUGH WITH SUCH A BIG CHANGE FROM YESTERDAY...FEEL IT WILL BE AT
LEAST TUESDAY AND PROBABLY MORE LIKE TUESDAY AFTERNOON/EVENING. THE
12Z RUN OF THE GFS HINTS AT THIS SLOWING DOWN AS WELL. FOR THIS
REASON...HAVE ONLY INTRODUCED SLIGHT CHANCE POPS FOR NOW. HAVE ALSO
LOWERED TEMPS A LITTLE FOR EXPECTED CLOUD COVER AND RAIN
POSSIBILITIES.

&&

.PREV DISCUSSION...

329 AM...
THUNDERSTORMS OVER THE EVENING AND EARLY MORNING HOURS SOUTH OF THE
INTERSTATE 70 HAVE EFFECTIVELY STABILIZED A LARGE PORTION OF EASTERN
KANSAS AND CENTRAL MISSOURI FOR THE REST OF THE MORNING. SOME SMALL
CONVECTIVE CELLS HAVE SPRUNG UP NORTH OF THE INTERSTATE IN THE
CAMERON AND CHILLICOTHE AREAS...WHERE THE AIRMASS WAS AFFECTED LESS
BY EARLIER CONVECTION. FLOW OVER THE REGION IS VERY WEAK WITH LITTLE
IN THE WAY OF LIFT OVER THE REGION. THE REMNANTS OF THE SURFACE
FRONT IS TOUGH TO FIND AT THIS HOUR...BUT THERE IS A WEAK PRESSURE
TROUGH EXTENDING FROM QUINCY ILLINOIS TO SEDALIA TO CHANUTE. WIND
PROFILERS AND RUC ANALYSIS SUGGEST THAT THE 850MB FRONT IS A FEW
COUNTIES NORTH OF THE SURFACE BOUNDARY...AND THE CELLS IN THE
CAMERON VICINITY APPEAR TO BE CLOSE TO THIS ELEVATED BOUNDARY.

BOTH THE 850MB AND SURFACE FRONTS WILL MOVE LITTLE TODAY...SINCE THE
UPPER FLOW WILL BE WEAK AND PARALLEL TO THE BOUNDARY. AN UPPER LEVEL
SHORTWAVE TRACKING THROUGH EASTERN MONTANA WILL FINALLY PUSH THE
FRONT INTO SOUTHERN MISSOURI TONIGHT. UNTIL THEN...SCATTERED PULSE
THUNDERSTORMS WILL AFFECT EASTERN KANSAS AND PORTIONS OF NORTHERN
MISSOURI AGAIN TODAY. PRECIPITATION CHANCES WILL BE THE HIGHEST
ALONG AND SOUTH OF THE SLOW MOVING BOUNDARY. CONVECTION WAS DELAYED
UNTIL LATE IN THE DAY YESTERDAY DUE TO SUBSIDENCE IN THE WAKE OF A
MORNING MCS. CONVECTION THIS MORNING IS NOT AS ORGANIZED...SO I
WOULD EXPECT THUNDERSTORM DEVELOPMENT EARLIER IN THE DAY TODAY.

PRECIPITATION CHANCES WILL BE MINIMAL TOMORROW DESPITE LINGERING
SURFACE MOISTURE OVER THE REGION. SURFACE CONVERGENCE WILL BE
FOCUSED OVER CENTRAL ARKANSAS AS HIGH PRESSURE BLEEDS INTO NORTHERN
MISSOURI. THE INSTABILITY PROGS FROM THE NAM APPEAR TO BE OVERDONE
ONCE AGAIN...ESPECIALLY EARLY IN THE DAY. MODEL DEWPOINTS AROUND 70
ARE YIELDING CAPES IN EXCESS OF 2000 J/KG DURING THE MORNING HOURS.
THE NUMBERS FROM THE GFS ARE MUCH MORE REASONABLE...AND PRECLUDE ANY
CONVECTIVE DEVELOPMENT ON THURSDAY.

THE NEXT CHANCE FOR PRECIPITATION OVER THE REGION COULD BE AS EARLY
AS FRIDAY NIGHT. BOTH THE NAM AND GFS ADVERTISE A FAVORABLE
NORTHWEST FLOW SET UP. BOTH MODELS FORECAST MODEST THETA-E ADVECTION
IN THE 850MB-700MB LAYER OVER EASTERN NEBRASKA AND WESTERN IOWA ON
FRIDAY. STEEP MID LEVEL LAPSE RATES AND FAVORABLE SHEAR WOULD
SUGGEST THAT ANY CONVECTION IN THE NORTHWEST FLOW WOULD BECOME
SUFFICIENTLY ORGANIZED TO TRACK INTO NORTHEAST KANSAS AND NORTHWEST
MISSOURI. LATER SHIFTS WILL NEED TO MONITOR MODEL TRENDS AND
POTENTIALLY INCREASE PRECIPITATION CHANCES FURTHER IF RUNS CONTINUE
WITH THIS SCENARIO.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 31, 11:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT WED MAY 31 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1254 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE OUTLOOK
AREA THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE
TORRENTIAL RAINFALL WITH LOCALIZED FLOODING...AS THESE STORMS ARE
VERY SLOW MOVING. SOME OF THE STORMS THAT FORM...MAINLY EAST OF A
LINE FROM SEDALIA TO KIRKSVILLE...HAVE THE POTENTIAL TO BE STRONG
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS MAY SEE HAIL TO THE
SIZE OF A NICKEL WITH 45 MPH WINDS. THE STORMS WILL TAPER OFF THROUGH
THE EVENING AS THE SYSTEM MOVES AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 31, 12:52 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT WED MAY 31 2006

MOZ025-032-033-311930-
CHARITON-MACON-RANDOLPH-
152 PM CDT WED MAY 31 2006

...SIGNIFICANT WEATHER ALERT FOR RANDOLPH...SOUTHEASTERN CHARITON AND
SOUTHEASTERN MACON COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING NORTH AT 20 MPH.

THIS STORM WILL BE NEAR...
  HUNTSVILLE AND MOBERLY BY 155 PM CDT.
  JACKSONVILLE BY 225 PM CDT.

THE TOWNS OF CLIFTON HILL...THOMAS HILL RES AND CAIRO ARE ALSO
IN THE PATH OF THIS STORM.

VERY HEAVY RAINFALL...WITH PONDING OF WATER ON ROADWAYS...CAN BE
EXPECTED WITH THIS STORM ALONG WITH SMALL HAIL. MOTORISTS SHOULD
USE CAUTION AS WATER ON THE ROADS MAY CAUSE VEHICLES TO HYDROPLANE.

PC
Local storm report, May 31, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 N GILLIAM             39.26N 93.00W
05/30/2006                   SALINE             MO   LAW ENFORCEMENT

            BRIDGE WAS REPORTED UNDERWATER ON M HIGHWAY NORTH OF
            GILLIAM.

&&

HUDSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Johnson

When
May 31, 3:00 PM CST to 11:59 PM CST
Where
Johnson County, Vly City
Reported by
OFFICIAL NWS OBS.
Coordinates
38.867, -93.633

The Blackwater River near Valley City crested at 24.65 feet, or 2.65 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502547.